Arizona, 2016

Wildfire in Arizona, May 20 to 31, 2016

May 20 to 31, 2016 · NWS FGZ · 1 event in 1 county or zone

The Juniper Fire started about 10 miles south of Young on May 20th in ponderosa pine, mixed conifer, and oak shrub. By the end of May, the fire burned about 7,800 acres.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FGZ wrote it up.

The Juniper Fire started about 10 miles south of Young on May 20th in ponderosa pine, mixed conifer, and oak shrub. By the end of May, the fire burned about 7,800 acres. The fire continued to burn into June and reached about 30,600 acres by June 14.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at May 19, 9:50 PM MST, 2 hours 10 minutes earlier.

Area forecast discussion, May 19, 9:50 PM MST, 2 hours 10 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
950 PM MST THU MAY 19 2016

.SYNOPSIS...Expect dry and cool conditions for the next several
days. Gusty south to southwest winds will blow each afternoon. The
fastest speeds to occur on Friday and Saturday afternoons when gusts
to 50 mph are forecast.

&&
.DISCUSSION...Isolated showers ended shortly after dark this
evening. A very large area of low pressure over the Pacific
Northewest is pushing high clouds over northwestern Arizona and NW
Coconino County this evening. Have updated forecast to drop pops and
increase cloud cover tonight. It still looks windy for much of
northern Arizona on Friday...with the exception of Apache County.

&&

.PREV DISCUSSION /315 PM MST/...The main story is strong afternoon
winds Friday and Saturday, then wind speeds slowing (but not ending)
from Sunday through next Tuesday. Aside from some isolated showers
and tstorms this evening, dry weather is in store for several days.

A wind advisory is in effect for portions of northern AZ Friday
afternoon. We expect S-SW winds sustained at 25-35 mph with gusts
from 40 to 50 mph through Friday evening for areas west of a Kayenta-
Winslow-Forest Lakes line. S-SW winds to decrease in speeds Friday
night, but some areas will continue to gust, including Doney Park
and the Kaibab Plateau. Similar wind conditions are expected
Saturday and should expand into Apache county. A Wind Advisory for
Saturday will be considered by later shifts. The winds are due to
another large and unseasonably cold trough entering the Great Basin
now and forecast to stall there through the weekend. Winds speeds
should decrease to below wind advisory criteria on Sunday. Max temps
to be around 10 degrees below normal for the weekend.

Monday through Thursday. Long range models show a continuous supply
of troughs crossing Great Basin next week, meaning more windy days
and below normal temperatures for northern AZ.

&&

.AVIATION...For the 06Z package...Mainly VFR conditions over the
next 24 hours. Light winds overnight but after sunrise Friday winds
increse and becoming southwest 15-25 kts gusting to 45
kts...especially from the Mogollon Rim northward after 18Z. Aviation
discussion not updated for TAF amendments.

&&

.FIRE WEATHER...A low pressure system will dip across northern
Nevada on Friday, with gusty southwest winds developing across
northern Arizona. The low will linger over Nevada on Saturday with
stronger southwest winds continuing. Look for below normal
temperatures. Relative humidity values are expected to remain above
critical fire weather levels.

Sunday through Tuesday...Dry weather and below normal temperatures.
Gusty south to southwest winds each afternoon across northern
Arizona.
&&

.FGZ WATCHES/WARNINGS/ADVISORIES...Wind Advisory from 11 AM to 7 PM
MST Friday FOR AZZ004>009-012-013-015-016-040.

&&

PUBLIC...MAS/41
AVIATION...MAS
FIRE WEATHER...McCollum

For Northern Arizona weather information visit
weather.gov/flagstaff
Hazardous weather outlook, May 19, 1:17 PM MST, 10 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
117 PM MST THU MAY 19 2016

AZZ004>018-037>040-200515-
KAIBAB PLATEAU-MARBLE AND GLEN CANYONS-GRAND CANYON COUNTRY-
COCONINO PLATEAU-YAVAPAI COUNTY MOUNTAINS-
NORTHEAST PLATEAUS AND MESAS HWY 264 NORTHWARD-CHINLE VALLEY-
CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
WESTERN MOGOLLON RIM-EASTERN MOGOLLON RIM-WHITE MOUNTAINS-
NORTHERN GILA COUNTY-YAVAPAI COUNTY VALLEYS AND BASINS-
OAK CREEK AND SYCAMORE CANYONS-BLACK MESA AREA-
NORTHEAST PLATEAUS AND MESAS SOUTH OF HWY 264-
117 PM MST THU MAY 19 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...
NORTHERN GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN
ARIZONA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

EXPECT ISOLATED SHOWERS AND THUNDERSTORMS ACROSS THE HIGH TERRAIN
THROUGH THIS EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ON FRIDAY AND SATURDAY, SOUTH TO SOUTHWEST WINDS SUSTAINED
FROM 25 TO 35 MPH WITH GUSTS FROM 40 TO 50 MPH WILL AFFECT MUCH OF
NORTHERN ARIZONA. ON FRIDAY, THE FASTEST SPEEDS WILL BE WEST OF A
LINE FROM KAYENTA TO FOREST LAKES AND A WIND ADVISORY IS IN EFFECT
FOR THIS AREA. SEE PHXNPWFGZ FOR DETAILS.

ON SATURDAY, EXPECT SIMILAR WIND CONDITIONS ACROSS A MUCH OF THE
AREA ALONG AND NORTH OF THE MOGOLLON RIM. A SECOND WIND ADVISORY
WILL LIKELY BE ISSUED FOR SATURDAY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

41

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Northern Gila County

When
May 20, 12:00 AM MST to May 31, 11:59 PM MST
Where
Northern Gila County forecast zone
Reported by
Park/Forest Service
Coordinates
33.800, -110.812 (the zone’s center; the record gives no point)

The Juniper Fire started about 10 miles south of Young on May 20th in ponderosa pine, mixed conifer, and oak shrub. By the end of May, the fire burned about 7,800 acres.

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arizona in 2016Every state in 2016This day in weather historyWarnings in Arizona, May 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 632633.